PKCδ-dependent signaling mediates ethambutol-induced toxic effects on human retinal pigment cells.
ABSTRACT Our previous report demonstrated that ethambutol (EMB) might induce cytoplasmic vacuolization and reduce the uptake of photoreceptor rod outer segments (ROS) in retinal pigment epithelium (RPE) cells, which are mediated via a protein kinase C (PKC)-dependent pathway. In the present study, we sought to identify the PKC isozyme(s) involved.
EMB-induced cytoplasmic vacuolization and uptake of ROS were observed under a phase contrast microscope. Western blots were performed to observe the membrane translocation of PKC isozymes and cytoplasmic release of cathepsin D. Quantitative PCR were performed to analyze gene expression of PKCδ. Human RPE cell line RPE50 and ARPE19 cells were pretreated with specific inhibitors or transfected with shRNAs of various PKC isozymes, including PKCα, β, ε, γ, and δ, to examine whether EMB-induced toxic effects were prevented.
In RPE50 cells, gene expression of PKCδ on both mRNA and protein levels was induced by EMB within 30 min to 3 h. EMB-induced cytoplasmic vacuolization in both RPE50 and ARPE19 cells was prevented by pretreating the cells with a specific inhibitor of PKCδ, Rottlerin, or depletion of PKCδ by shRNA. EMB-triggered reduction of ROS uptake was also significantly suppressed by pretreatment with Rottlerin, or depletion of PKCδ by shRNA technology. In contrast, pretreatment of the cells with specific inhibitors of PKCα, β, ε, or γ, or depletion of PKCα or β didn't influence the aforementioned EMB-triggered toxic effects. In addition, in RPE50, EMB induced the release of lysosomal enzyme cathepsin D into cytosol within 30 min to 6 h, which was also prevented by Rottlerin.
EMB-induced vacuole formation, cytoplasmic release of cathepsin D, and reduction of phagocytosis in RPE are intimately correlated and regulated by the PKCδ signal pathway.
Full-textDOI: · Available from: Rong-Kung Tsai, May 22, 2015
[Show abstract] [Hide abstract]
ABSTRACT: To document the clinical and demographic features of cases of ethambutol ocular toxicity, to review the literature on this subject and to critically review current guidelines for ethambutol administration. Cases of ocular toxicity from ethambutol were sought retrospectively at Green Lane and Wellington Hospitals between 1992 and 1995. The records of cases identified were examined. Four subjects with tuberculosis developed ocular toxicity 2 1/2, 7 1/2, 8 and 12 months after starting ethambutol. Normal visual acuity returned in three cases; one patient has severe, permanent visual impairment. Language difficulties were present in three subjects. Impaired communication was potentially very important in this series. Special care is needed in educating patients about ethambutol. We propose additional recommendations: 1. the usual daily dose of ethambutol should be 15 mg/kg/day, not 25 mg/kg/day; using 25 mg/kg/day (or lesser doses in the presence of renal impairment) should prompt regular formal ophthalmological evaluation (e.g. monthly) in cases with comprehension or communication difficulties; 3. both ethambutol and isoniazid should be stopped immediately if severe optic neuritis occurs. Isoniazid should be stopped if less severe optic neuritis does not improve within six weeks after stopping ethambutol.The New Zealand medical journal 12/1998; 111(1077):428-30.
Archives of Ophthalmology 06/1962; 67:566-71. · 4.49 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: Ethambutol hydrochloride is one of the routinely used drugs as the first line of antitubercular agents. The delayed onset of ocular toxicity is usually thought to be reversible following rapid withdrawal of the drug. We collected ten consecutive patients with severe visual defects due to ethambutol toxicity, and these patients had received presumably safe ethambutol dosages. Although ethambutol was stopped immediately in all cases, only five patients (50%) experienced visual improvement after a period of 12 months to 3 years follow-up. The other five patients (50%) had permanent visual impairment without recovery. There were no predisposing or risk factors to contribute to poor visual outcome. In the group over 60 years old, only 20% (1/5) experienced visual improvement; in the group less than 60 years old, 80% (4/5) had some visual recovery, the difference between these two age groups being statistically significant. We need more patient collections to answer whether the older patients with ethambutol optic neuropathy have poor prognoses. Ethambutol optic neuropathy, in our follow-up study, is not always reversible, especially in the older population. It may cause permanent visual disability. There is no so-called "safe-dosage". We suggest reconsideration regarding the use of ethambutol as one of the first-line antitubercular drugs, especially in older patients.Journal of Ocular Pharmacology and Therapeutics 11/1997; 13(5):473-7. DOI:10.1089/jop.1997.13.473 · 1.42 Impact Factor